Wisconsin, 2020

Hail and Damaging Winds in Wisconsin, July 7, 2020

July 7, 2020 · NWS MKX · 8 events in 6 counties and zones

The passing of weak low pressure in a very moist and unstable atmosphere resulted in widespread showers and thunderstorms across southern WI. Heavy rain resulted in some street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The passing of weak low pressure in a very moist and unstable atmosphere resulted in widespread showers and thunderstorms across southern WI. Heavy rain resulted in some street flooding. There also was a small amount of tree damage for downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 7, 2:41 PM CST, 49 minutes earlier.

Area forecast discussion, Jul 7, 2:41 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
341 PM CDT Tue Jul 7 2020

.SHORT TERM...

This Evening Through Wednesday...Forecast Confidence is Medium...

Lingering showers and storms this evening but we will become more
quiet into the overnight period as the weak front pulls to our
north. This will bring us light southerly winds through Wednesday.
Currently Wednesday looks to be quite warm with temperatures in
the upper 80s to low 90s with heat indices approaching 100 across
much of the CWA. Thus we have issued a Heat Advisory for much of
the western parts of our CWA, which will have the best chances for
heat indices around 100. In addition, we will have some chances
for a few weak storms/showers across the area, perhaps driven by
the lake breeze. Much of the area may remain dry, especially
further west which is why the greatest concern for Heat Advisory
conditions remains further west. However, we cannot rule out close
to Heat Advisory conditions for the remainder of the CWA.

.LONG TERM...

Thursday through Tuesday...Forecast Confidence is Medium...

Thursday will become more active given a cold front from the
system to the north pushing through with plenty of upper level
support from a strong shortwave with decent low to midlevel
moisture. This will bring potential for thunderstorms across
southern Wisconsin with some potential for some stronger storms,
particularly for the western parts of the CWA. Thursday will be
our best chance for strong to severe storms this week with plenty
of instability and perhaps some weak deep-layer shear.

After the front pulls through a region higher pressure will fill
in behind for Friday. Models are suggesting we could see a system
Saturday into Sunday impact the area but there is quite a bit of
uncertainty from the models for track and timing but it looks
likely to move from northwest to southeast in association with a
fairly strong upper level shortwave. Following this system
uncertainty increases, though we should expect the ridge to start
to build back in by the beginning of next week. This would likely
keep the region mostly dry outside of mostly weak pop-up/air mass
thunderstorms/showers. In, addition the return of the ridge will
bring back the warm temperatures after a brief slightly cooler
period over the weekend.

&&

.AVIATION(18Z TAFS)...

Isolated to scattered thunderstorms will continue over the next
several hours perhaps causing brief periods of heavy rainfall,
small hail, and gusty winds. This may also cause brief periods of
MVFR VSBYS. Otherwise, look for mostly VFR conditions over the
next few hours with skies clearing out for the most part this
evening. VFR conditions are expected for the remainder of the TAF
period. Wednesday looks likely to remain mostly quiet with a few
scattered showers/storms, especially closer to the lake.

&&

.MARINE...

Primarily light southerly winds continue this evening across the
lake with scattered storms weakening as they push over the lake
but some breezy conditions are possible right along the western
shoreline from weakening storms. Mostly quiet conditions are
expected for Wednesday with weak high pressure over Michigan with
primarily light southerly winds expected. Southerly winds
Thursday will be a bit more breezy prior to the front pushing
through and bringing back light northwest flow Friday into the
weekend.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM to 7 PM CDT Wednesday for WIZ046-047-
     056-057-062-063-067-068.

LM...None.
&&

Tonight/Wednesday and Aviation/Marine...ARK
Wednesday Night through Tuesday...ARK
Hazardous weather outlook, Jul 7, 2:56 PM CST, 34 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
356 PM CDT Tue Jul 7 2020

WIZ046-047-051-052-056>060-062>072-082100-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
356 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Lingering storms this evening, a few of which may be strong with
heavy rain, small hail, and gusty winds possible.

Air Quality Alert is in effect for counties along the shoreline
for ozone concentrations until 11pm tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Thunderstorm chances will continue through the remainder of the
week and into the weekend. The best chance for widespread storms
will be Thursday.

Max heat indices will be in the upper 90s to around 100 Wednesday.
Thus, a Heat Advisory has been issued from 11am to 7pm for the
western parts of the area and may need to be expanded further
east. It is important to keep an eye on neighbors and friends who
do not have access to air conditioning and may be susceptible to
heat-related illnesses.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ643>646-082100-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
356 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Lingering storms possibly making their way towards the lake but
for the most part will dissipate as they move over the lake. But
any storms that remain over the lake may cause some gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The chance for storms will continue into the weekend with the best
chances being on Thursday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-082100-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
356 PM CDT Tue Jul 7 2020

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Lingering storms possibly making their way towards the lake but
for the most part will dissipate as they move over the lake. But
any storms that remain over the lake may cause some gusty winds,
primarily over the southwestern portions of the lake.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

The chance for storms will continue into the weekend with the best
chances being on Thursday.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 7, 1:39 PM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
239 PM CDT Tue Jul 7 2020

WIZ046-072045-
Marquette-

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MARQUETTE COUNTY...

At 239 PM CDT, a strong thunderstorm was located near Adams, or 7
miles south of Friendship, moving east at 30 mph.

Winds of 40 to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Westfield, Lawrence, Neshkoro, Springfield Corners and Harrisville.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4388 8917 4388 8920 4386 8920 4379 8960
      4398 8960 4398 8917
TIME...MOT...LOC 1939Z 251DEG 25KT 4387 8977

WOOD
Special weather statement, Jul 7, 3:02 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
402 PM CDT Tue Jul 7 2020

WIZ056-062-072200-
Iowa-Sauk-

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN IOWA AND SOUTHWESTERN
SAUK COUNTIES...

At 401 PM CDT, a strong thunderstorm was located near Muscoda, or 11
miles south of Richland Center, moving east at 30 mph.

Winds of 40 to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Spring Green, Arena, Plain, Avoca, Orion and Clyde.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4320 9043 4320 9040 4321 9035 4321 9029
      4319 9028 4319 9025 4317 9020 4317 9019
      4332 9019 4338 9000 4312 8990 4305 9043
TIME...MOT...LOC 2101Z 253DEG 25KT 4317 9037

WOOD

The radar

The Milwaukee radar (KMKX), 129 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Iowa

When
July 7, 3:30 PM CST
Where
Iowa County, 0.69 mi S of Dodgeville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.960, -90.130

Several trees down in Dodgeville.

Hail, Washington

When
July 7, 4:27 PM CST
Where
Washington County, 0.86 mi NE of Willow Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.210, -88.160

Three-quarter inch hail with 40 to 45 mph winds.

Heavy Rain, Washington

When
July 7, 4:30 PM CST to 6:30 PM CST
Where
Washington County, 0.54 mi SE of Slinger
Reported by
Trained Spotter
Coordinates
43.325, -88.272

The intersection of highway 60 and 175 was flooded causing vehicle backups.

Hail, Rock

When
July 7, 4:43 PM CST
Where
Rock County, 1.47 mi NNE of Downtown Janesville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.700, -89.010

Heavy Rain, Dane

When
July 7, 4:52 PM CST
Where
Dane County, 0.05 mi NNW of North Madison to 0.15 mi S of (Msn)truax Fld Madis
Reported by
Trained Spotter
Coordinates
43.121, -89.330

A flooded street from MATC to Covance after a quick couple inches of rain. Deeper water in low drainage areas adjacent to MATC parking lots.

Thunderstorm Wind, Waukesha

When
July 7, 5:45 PM CST
Where
Waukesha County, 2.05 mi SW of Fussville
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
43.130, -88.100

Fallen trees and branches downing a power line and pole.

Heavy Rain, Waukesha

When
July 7, 6:45 PM CST to 8:45 PM CST
Where
Waukesha County, 0.8 mi NE of Waukesha Co Arpt to 0.89 mi W of Menomonee Falls
Reported by
Trained Spotter
Coordinates
43.049, -88.219

Minor flooding on a small section of I-94 just east of Pewaukee Road, and some flooded streets in Menomonee Falls.

Heavy Rain, Milwaukee

When
July 7, 7:10 PM CST to 8:30 PM CST
Where
Milwaukee County, 1.34 mi N of West Granville to 1.38 mi NW of Greenfield
Reported by
Trained Spotter
Coordinates
43.149, -88.054

Areas of flooding on the freeway system in the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909176, 909174, 909183, 909175, 909181, 909177, 909187, 909184.